Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sports Medicine

Right leg throbs

07/31/2008

Question:

I have within the past year become obese (at age 61) My doctor recommended swimming for exercise, which I have done daily for 1 and a half hours each day but my knees are still stiff when walking and especially after sitting as are my feet and my right leg throbs continually. Sometimes Advil helps if I take two or more and throughout the day and at night. Is this just arthritus and old age along with the obesity?

Answer:

Any symptoms or conditions - such as high blood pressure, high blood sugar, high cholesterol or triglycerides, and/or pain in such weight-bearing joints as the knees and feet - which are due to obesity will benefit from weight loss. Your physician is the appropriate professional to ask whether or not you have arthritis, and should also be able to determine why your right leg throbs but not your left leg. Although Advil helps your symptoms, ongoing use of it - or any anti-inflammatory medication - is associated with certain risks such as stomach ulcers, kidney and/or liver problems, so the pros and cons of your continued use of an anti-inflammatory should also be discussed with your physician.

For more information:

Go to the Sports Medicine health topic, where you can:

Response by:

Brian L Bowyer, MD Brian L Bowyer, MD
Clinical Associate Professor
Physical Medicine & Rehabilitation
College of Medicine
The Ohio State University